Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 81, NWS Pueblo, CO

July 13, 1998Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 13, 1998, 4:53 PM MDT for Baca County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 13, 1998, 4:53 PM MDT (22:53 UTC)
Expired
Jul 13, 1998, 5:55 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Baca County, CO

The radar

The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:56 PM MDTHail 1Two Buttes, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
2016 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WUUS1 KPUB 132254 RRA
SVRPUB
COC009-132355-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
453 PM MDT MON JUL 13 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BACA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 555 PM MDT

* AT 450 PM MDT...RADAR SHOWED A SEVERE STORM 8 MILES NORTH OF
  BARTLETT...OR 29 MILES EAST NORTHEAST OF SPRINGFIELD MOVING
  SOUTHWEST AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE HIGHWAY 116 EAST OF TWO BUTTES
THROUGH 515 PM...AND OPEN COUNTRY BETWEEN HIGHWAY 116 AND HIGHWAY
160 THROUGH 555 PM. AT THIS TIME... THE MOST LIKELY SEVERE WEATHER
WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR
CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY
FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS
CAN PRODUCE TORNADOES WITH LITTLE WARNING.

SR/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:00 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 13, 2:00 PM MDT, 2 hours 53 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT MON JUL 13 1998

MAIN CONCERN FOR TONIGHTS FORECAST IS THE PRECIPITATION COVERAGE. THIS
AFTERNOON A WEAK PV ANOMALY WAS ACROSS SW CO...INTO CENTRAL
NM...ENHANCING CONVECTION IN SOUTHERN CO AND IN NM.  ANOTHER PV ANOMALY
IS FORECAST TO PUSH THROUGH UT THIS AFTERNOON AND THEN WILL BE OVER CO
TONIGHT.  WESTERN COLORADO SHOULD SEE CONVECTION DIE AFTER EARLY
EVENING...AS THE AIR DRIER AIR FROM THE WEST MOVES IN AND THE PV
FEATURE MOVES EAST.  MOST THUNDERSTORMS OVER EASTERN AREA WILL ALSO DIE
OUT WITH THE LOSS OF HEATING...BUT COULD SEE AN ISOLATED SHOWER OR
STORM LATE...DUE TO THE WEAK SYSTEM MOVING ACROSS THE AREA. PRECIP THIS
EVENING SHOULD NOT BE WIDESPREAD...AND WIDELY SCATTERED WILL PROBABLY
BE GOOD FOR MOST AREAS.  TEMPS TONIGHT SHOULD BE SIMILAR TO LAST NIGHT
AND GUIDANCE LOOKS OK.

In the hours before

Special weather statement, Jul 13, 11:35 AM MDT, 5 hours 18 minutes before
COZ060>081-140600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1135 AM MDT MON JUL 13 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A WEAK WEATHER SYSTEM OVER THE SOUTHEAST PLAINS OF COLORADO HAS
CONTINUED TO PRODUCE A FEW SHOWERS AND THUNDERSTORMS THIS MORNING. AS
THIS SYSTEM MOVES EAST OF THE STATE...ANOTHER WEAK SYSTEM WILL MOVE
ACROSS SOUTHERN COLORADO THIS AFTERNOON AND EVENING AND WILL HELP TO
GENERATE WIDELY SCATTERED THUNDERSTORMS ACROSS THE AREA.

A DRYLINE OVER THE SOUTHEAST PLAINS WILL ALSO HELP INITIATE
THUNDERSTORMS THIS AFTERNOON.  A RELATIVELY DEEP MOISTURE LAYER EAST OF
THE DRYLINE WILL PROVIDE ENOUGH FUEL TO ALLOW A FEW SEVERE
STORMS...MAINLY OVER BENT...PROWERS AND BACA COUNTIES.  THE MAIN THREAT
FROM ANY SEVERE STORMS THAT FORM WILL BE LARGE HAIL AND POSSIBLY
DAMAGING WINDS.

SEVERE THUNDERSTORMS SHOULD BE ISOLATED...IF THEY FORM...BUT
SPOTTER ACTIVATION MAY BE NECESSARY OVER BENT...PROWERS AND BACA
COUNTIES LATE THIS AFTERNOON AND EARLY THIS EVENING.
Special weather statement, Jul 13, 11:35 AM MDT, 5 hours 18 minutes before
COZ060>081-140600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1135 AM MDT MON JUL 13 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A WEAK WEATHER SYSTEM OVER THE SOUTHEAST PLAINS OF COLORADO HAS
CONTINUED TO PRODUCE A FEW SHOWERS AND THUNDERSTORMS THIS MORNING. AS
THIS SYSTEM MOVES EAST OF THE STATE...ANOTHER WEAK SYSTEM WILL MOVE
ACROSS SOUTHERN COLORADO THIS AFTERNOON AND EVENING AND WILL HELP TO
GENERATE WIDELY SCATTERED THUNDERSTORMS ACROSS THE AREA.

A DRYLINE OVER THE SOUTHEAST PLAINS WILL ALSO HELP INITIATE
THUNDERSTORMS THIS AFTERNOON.  A RELATIVELY DEEP MOISTURE LAYER EAST OF
THE DRYLINE WILL PROVIDE ENOUGH FUEL TO ALLOW A FEW SEVERE
STORMS...MAINLY OVER BENT...PROWERS AND BACA COUNTIES.  THE MAIN THREAT
FROM ANY SEVERE STORMS THAT FORM WILL BE LARGE HAIL AND POSSIBLY
DAMAGING WINDS.

SEVERE THUNDERSTORMS SHOULD BE ISOLATED...IF THEY FORM...BUT
SPOTTER ACTIVATION MAY BE NECESSARY OVER BENT...PROWERS AND BACA
COUNTIES LATE THIS AFTERNOON AND EARLY THIS EVENING.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:15 PM MDTSevere Thunderstorm WarningPUBBaca60 min
Jul 13, 5:16 PM MDTSevere Thunderstorm WarningPUBKiowa59 min
Jul 13, 5:23 PM MDTSevere Thunderstorm WarningPUBBent62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.